Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2016, 8:02 PM EDT for Aroostook County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2016, 8:02 PM EDT (00:02 UTC)
- Expired
- Jul 4, 2016, 8:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 0.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
562 WUUS51 KCAR 050002 SVRCAR MEC003-050030- /O.NEW.KCAR.SV.W.0010.160705T0002Z-160705T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 802 PM EDT MON JUL 4 2016 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE... * UNTIL 830 PM EDT * AT 802 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DEBOULLIE MOUNTAIN...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... PORTAGE...DEBOULLIE MOUNTAIN...ASHLAND...PORTAGE LAKE... FISH RIVER LAKE...NASHVILLE PLANTATION...CASTLE HILL...PERHAM... WADE...WINTERVILLE AND WESTMANLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4686 6898 4705 6890 4693 6818 4669 6828 TIME...MOT...LOC 0002Z 286DEG 41KT 4693 6885 HAIL...<.75IN WIND...60MPH $$ HASTINGS
1 follow-up statement
124 WWUS51 KCAR 050015 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 815 PM EDT MON JUL 4 2016 MEC003-050030- /O.CON.KCAR.SV.W.0010.000000T0000Z-160705T0030Z/ AROOSTOOK ME- 815 PM EDT MON JUL 4 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 814 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FISH RIVER LAKE...OR 10 MILES SOUTH OF EAGLE LAKE...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... PORTAGE...ASHLAND...PORTAGE LAKE...FISH RIVER LAKE... NASHVILLE PLANTATION...CASTLE HILL...PERHAM...WADE... WINTERVILLE AND WESTMANLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4683 6887 4703 6878 4693 6818 4669 6828 TIME...MOT...LOC 0014Z 286DEG 41KT 4689 6865 HAIL...<.75IN WIND...60MPH $$ HASTINGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:28 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 4, 7:28 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Caribou ME 728 PM EDT MON JUL 4 2016 .SYNOPSIS... A cold front will cross the region later Tuesday and stall. The front will return northward as a warm front later Wednesday. && .NEAR TERM /THROUGH TUESDAY/... 7:28 PM Update...Wind gusts to 43 knots as a thunderstorm moved through Frenchville, and reports of wind gusts to 40 to 50 mph in Fort kent. We have issued a special weather statement and also added enhanced wording for gusty wind and small hail for the thunderstorms moving across northern and central Aroostook County this evening. Previous discussion... High pressure to the south of New England will dominate tonight into Tuesday Morning. Expect partly cloudy conditions to give way to clear skies later this evening as day time heating subsides. Later in the day Tuesday an upper level trough will pass to the north of the State. This system may result in showers and Scattered Thunderstorms during the afternoon. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A weak upper level trough will cut across northeast Maine on Wednesday brining a chance of showers to mainly the crown of the state. Flat ridging will likely bring a very brief respite from unsettled weather Wednesday evening before the next shortwave trough and associated surface low approach from Quebec. Late Wednesday Night into Thursday looks damp and unseasonably cool across northern Maine with periods of rain. QPF totals of between one half to one inch are possible with this system. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Unsettled weather will affect the area through the early portions of the extended forecast. A weak frontal boundary will remain across the region at the start of the period. The front will move east into New Brunswick early Fri mrng, and higher pressure will build into the area. The high will move east of the area Fri evng as another frontal system moves into wrn Maine. Early Sat mrng a warm front will move into central Maine, then the cold front will follow Sat evng. The cold front will move into New Brunswick early Sun mrng, with some clearly in srn Maine overnight. The low associated with this system will be over srn Quebec. The GFS show the low with a closed co-located upper low, the ECMWF show the low with a 500 hpa trough supporting the low. These differences will determine how quickly the surface low track across nrn Maine through the end of the period. The GFS solution will keep nrn and central Maine under the influence of the upper low and its associated trough as it slowly moves through until the end of the period. The ECMWF moves the upper trough through Maine Sun evng, with higher pressure building in behind the front. Loaded a blend to smooth out the minor differences in the models. The blend splits the differences between the GFS and ECMWF . Loaded NAWAVE4 for seas in the coastal waters. Loaded windgust by factor tool. | && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... NEAR TERM: Expect VFR conditions tonight and Tuesday. Isolated t-storms are possible this evening at KFVE with locally gusty wind and briefly lower ceilings. MVFR conditions are possible Tue afternoon in north during showers. SHORT TERM: MVFR cigs and vsbys are forecast primarily across northern TAF sites Wednesday Night into Thursday in periods of rain. && .MARINE... NEAR TERM: Have used the NAM12 to initialize the sustained winds. Cold sea surface temperature (54F) continues to keep strong south to southwest winds aloft from reaching the surface due to a resulting inversion. So have reduced the forecast model wind speed by 20 percent. For waves: Have initialized the wave heights using the NWPS model to take advantage of forecaster generated wind speed, however cold sea surface induced inversion extends beyond the NWPS boundary so will further reduce model wave heights by 1 foot. There is currently no secondary long period wave system entering the local waters. SHORT TERM: No headlines are forecast during this time period. && .CLIMATE... Today was the 12th day this year with a high temperature of 80 degrees or warmer at Caribou. On average, by July 4th there would be 7 days with a high of 80F or warmer. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Mignone Short Term...Okulski Long Term...Norton Aviation...CB/Mignone/Okulski Marine...CB/Mignone/Okulski Climate...CB
Hazardous weather outlook, Jul 4, 7:40 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 740 PM EDT MON JUL 4 2016 MEZ003>006-010-011-015>017-029>032-052345- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 740 PM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-052345- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 740 PM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001-002-052345- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK- 740 PM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE. .DAY ONE...TONIGHT. THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 4, 7:07 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
707 PM EDT MON JUL 4 2016
MEZ001-002-042345-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
707 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
AT 707 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LILLE...OR 11
MILES WEST OF VAN BUREN...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADAWASKA...VAN BUREN...FRENCHVILLE...LILLE...MADAWASKA LAKE...
CROSS LAKE...GRAND ISLE...CONNOR...CASWELL...STOCKHOLM...HAMLIN...
SINCLAIR...GUERETTE...CYR PLANTATION AND SAINT AGATHA.
THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4728 6810 4723 6801 4721 6799 4720 6795
4717 6794 4710 6788 4707 6779 4701 6779
4706 6838 4730 6831
TIME...MOT...LOC 2307Z 276DEG 43KT 4719 6817
HASTINGSLocal storm report, Jul 4, 7:11 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
711 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG FORT KENT 47.26N 68.59W
07/04/2016 AROOSTOOK ME TRAINED SPOTTER
ESTIMATED 40-50 MPH GUST BROKE 8-10 POPLAR
&&
PETERSpecial weather statement, Jul 4, 7:50 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
750 PM EDT MON JUL 4 2016
MEZ001-002-050045-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
750 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN AROOSTOOK
COUNTY...
AT 749 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FORT KENT TO NEAR ALLAGASH TO SAINT
PAMPHILE. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...ALLAGASH...
DEBOULLIE MOUNTAIN...SAINT PAMPHILE...FRENCHVILLE...NEW CANADA...
ALLAGASH TOWNSHIP...DICKEY...CROSS LAKE...MADAWASKA LAKE...
WALLAGRASS...GRAND ISLE...WINTERVILLE...SINCLAIR...SAINT JOHN...
GUERETTE AND SOLDIER POND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
US HIGHWAY 1 NEAR FORT KENT.
STATE HIGHWAY 11 BETWEEN EAGLE LAKE AND FORT KENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4722 6800 4701 6848 4683 6930 4692 6977
4701 6968 4709 6923 4722 6898 4718 6890
4724 6872 4724 6861 4729 6858 4730 6851
TIME...MOT...LOC 2349Z 273DEG 33KT 4724 6867 4704 6907 4691 6969
HASTINGSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 25 min |
| Jul 5, 6:13 PM EDT | Special Weather Statement | CAR | Aroostook | 32 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.